Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Tucson, AZ

July 18, 2015

NWS Tucson, AZ issued this special weather statement at Jul 18, 2015, 5:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2015, 5:21 PM MST (00:21 UTC)
Expired
Jul 18, 2015, 6:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

The radar

The Yuma radar (KYUX), 146 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WWUS85 KTWC 190021
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SAT JUL 18 2015
 
AZZ501-190100-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-
521 PM MST SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
600 PM MST...

AT 519 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG 
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AJO TO THE BORDER 
WITH YUMA COUNTY...AND MOVING NORTH AT 5 TO 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH 
THESE STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
AJO...HIGHWAY 85 NEAR AJO...AND REMOTE AREAS WEST OF AJO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY 
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 3250 11333 3250 11270 3224 11281 3225 11333
TIME...MOT...LOC 0019Z 190DEG 10KT 3235 11289 3240 11328 

$$

MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:10 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 18, 3:10 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST SAT JUL 18 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY
RAIN...WILL CONTINUE THIS EVENING ACROSS MOST OF SOUTHEAST ARIZONA.
A LITTLE LESS COVERAGE OF STORMS ON SUNDAY. HOWEVER THERE WILL STILL
BE THE THREAT FOR LOCALIZED HEAVY RAINERS. A DRYING TREND WILL THEN
BEGIN EARLY IN THE WEEK...WITH THE BEST CHANCES FOR THUNDERSTORMS
EAST AND SOUTH OF TUCSON TUESDAY THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...DEFINITELY MORE ACTIVE TODAY VERSUS FRIDAY WITH
SCATTERED HEAVY RAINERS MAINLY WEST...SOUTH AND SOUTHEAST OF TUCSON.
ANVIL CLOUDS SO FAR HAS KEPT ANY STORMS OUT OF THE CITY OF TUCSON SO
FAR THIS AFTERNOON. OVERALL WILL MAINTAIN FLASH FLOOD WATCH FOR MOST
OF THE AREA THROUGH 11 PM AS THERE ARE DISTURBANCES SOUTH OF THE
BORDER THAT MAY MOVE ACROSS THE AREA OVER THE NEXT 6-12 HOURS.

SUNDAY...MOISTURE FEED FROM THE SOUTH WILL CONTINUE AS A WEAKENING
DOLORES MOVES NNW OFF THE BAJA CALIFORNIA COAST AND GETS ABSORBED BY
UPPER LEVEL LOW OFF THE SRN CA COAST. THUS EXPECT SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WITH ATMOSPHERE
STILL ON THE WET SIDE...LOCAL HEAVY RAIN AND FLASH FLOODING WILL
REMAIN A CONCERN ESPECIALLY FOR AREAS THAT HAVE BEEN HIT OVER THE
PAST TWO DAYS.

MONDAY...DRIER AIR PUSHES IN FROM THE WEST AS UPPER LOW LIFTS INTO
CALIFORNIA. SO EXPECT A REDUCTION IN AREAL COVERAGE OF STORMS WITH
MAIN EMPHASIS BEING SOUTH AND EAST OF TUCSON.

TUESDAY AND WEDNESDAY...LIKELY THE MOST DOWN DAYS OF THE UPCOMING
WEEK WITH PW VALUES ACROSS THE AREA MAINLY LESS THAN ONE INCH. BEST
COVERAGE OF STORMS WILL BE SOUTH AND EAST OF TUCSON. HOWEVER ON
WEDNESDAY...MOISTURE STARTS TO INCREASE SOUTH OF THE BORDER IN
RESPONSE TO ANOTHER TROPICAL SYSTEM.

THURSDAY AND FRIDAY...RETURN TO MORE TYPICAL MONSOON ACTION WITH PW
VALUES RISING TO ABOVE ONE INCH.

TEMPERATURES WILL REMAIN BELOW NORMAL SUNDAY BEFORE RETURNING TO
SLIGHTLY ABOVE NORMAL FOR THE WORK WEEK.

&&

.AVIATION...VALID THRU 20/00Z.
SCTD +SHRA/+TSRA THRU 19/06Z THEN DIMINISHING TO ISOLD CVRG THRU
19/18Z. LCL MVFR CIGS NR TSRA. WIND NR +TSRA UP TO 40 KTS THIS
EVENING AND SUNDAY AFTN. OTHERWISE SFC WIND AWAY FROM TSRA LESS THAN
12 KTS. SCTD SHRA/TSRA DVLPG AFTER 19/18Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.HYDROLOGY...AS ELEVATED MOISTURE STREAMS INTO THE AREA FROM DOLORES
WE WILL CONTINUE TO BE VULNERABLE TO FLASH FLOODING...WITH A FLASH
FLOOD WATCH IN EFFECT THROUGH THIS EVENING. EXTREMELY HEAVY RAINFALL
ALREADY OCCURRED LATE FRIDAY OVER CENTRAL AND SOUTHERN PORTIONS OF
THE TOHONO O'ODHAM NATION WEST OF TUCSON...WITH SOME LOCATIONS
SEEING MORE THAN 3 INCHES OF RAIN. ANOTHER ROUND OF STORMS IS
EXPECTED WITH AREAS FURTHER EAST ALSO IMPACTED.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE EXPECTED TONIGHT WITH COVERAGE A BIT LESS ON
SUNDAY. DRIER AIR WILL MOVE INTO THE AREA EARLY IN THE NEW
WORK WEEK BRINGING A REDUCTION IN AREAL COVERAGE OF STORMS THAT
WILL CONTINUE INTO WEDNESDAY. MOISTURE RETURNS LATE IN THE WEEK
FOR A RETURN TO NORMAL AFTERNOON AND EVENING THUNDERSTORM ACTION

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH THRU UNTIL 11 PM THIS EVENING FOR MOST OF
  SOUTHEAST ARIZONA...INCLUDING ZONES AZZ501>509-511>515

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 18, 11:35 AM MST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1135 AM MST SAT JUL 18 2015

AZZ503-181915-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1135 AM MST SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 1215 PM MST...

AT 1135 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RIO RICO SOUTHWEST...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NOGALES...RIO RICO NORTHWEST...RIO RICO NORTHEAST...
TUMACACORI-CARMEN...RIO RICO SOUTHWEST...RIO RICO SOUTHEAST...RIO
RICO AND PATAGONIA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3157 11105 3157 11082 3133 11082 3133 11108
TIME...MOT...LOC 1835Z 184DEG 10KT 3142 11098

GL
Special weather statement, Jul 18, 12:46 PM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1246 PM MST SAT JUL 18 2015

AZZ507-513-182015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1246 PM MST SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
115 PM MST...

AT 1246 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TOMBSTONE...MOVING NORTHEAST AT 15 TO 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH AND HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOMBSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3168 11009 3171 11017 3188 11013 3179 10988
TIME...MOT...LOC 1946Z 212DEG 16KT 3175 11010
Special weather statement, Jul 18, 5:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SAT JUL 18 2015

AZZ501-190100-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-
521 PM MST SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
600 PM MST...

AT 519 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AJO TO THE BORDER
WITH YUMA COUNTY...AND MOVING NORTH AT 5 TO 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
AJO...HIGHWAY 85 NEAR AJO...AND REMOTE AREAS WEST OF AJO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3250 11333 3250 11270 3224 11281 3225 11333
TIME...MOT...LOC 0019Z 190DEG 10KT 3235 11289 3240 11328

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:46 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 18, 6:01 PM MSTSpecial Weather StatementTWC44 min
Jul 18, 10:20 PM MSTAreal Flood WarningTWCPima9 hr
Jul 19, 4:59 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz61 min

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.